Welcome. Wow, your symptoms sound exhausting and the fact your neurologist gave up sounds like a cop out. Obviously something serious is going on. Hopefully the next neurologist or headache specialist are more informed or more pervassive, wanting to find the cause and a proper treatment.
If these episodes are migraines a triptan migraine might help them. These include medications such as Zomig, Imitrex, Amerge, Axert. It depends on you and your doctor's preference as to which you take. In addition, did you give Topamax some time to work and did you slowly increase the dosage? Topamax works at different dosage levels for different people. I take 100 mg / day but some people find it effective at 250 mg / day. You have to build up to that slowly otherwise you can suffer some nasty side effects.
Good luck at your next appointment. Hopefully the next doctor is more helpfull.
A few of us have nicknamed Topamax, Dopamax. It definitely can cause cognitive issues and these differ for everyone and when they starts differs for everyone. I experience them at 100 mg and my friend only experiences them over 200 mg. The worst I experience is the loss of words, they're at the tip of my tongue and then I can't remember them. When added to a narcotic the cognitive issues became far worse. I know have significant memory problems. When I was working my boss accused me of lying because I would forget things I had been told. I did my best to write things down but if you don't remember writing it down you can't remember to look it up.
Have you discussed taking Topamax with an anti-depressant and possibly a lower dose. I used to suffer the same consequences and found an anti-depressant reduced the emotional side effects, especially the crying. I also found that reducing the dosage or increasing the dosage very slowly limited the cognitive side effects. If you start with 25 mg, wait for all of the side effects to disappear and then increase by 25 mg, wait again, etc, you might have more success. Just a thought if the Topamax was helpful.
I also have Ativan for the really bad headaches. I take it with a Toradol and 2 T3s. I find this combination significantly more effective then anything on it's own. It decreases my need to take a lot of T3s or Toradol. I take this combination after trying a triptan (Amerge, Imitrex or Zomig).
I have been suffering the same symptoms for the last 3 days.
Do you need to pee a lot and feel the need to drink lots ?
I get really jerky movements as well as the other symptoms - confusion slurred words etc and sometimes the Aura.
Been going on since I was a kid only now am I discovering what it may be.
Welcome. You mentioned in your post about having to pee a lot and drinking lots of water. These symptoms with confusion, slurred words, and headaches could all be indicative of diabetes. Have you ever discussed these symptoms or diabetes with your doctor? Have you been tested for diabetes? (i.e. fasting blood glucose test?) You may want to investigate if you haven't. Blood sugar can really affect headaches and left untreated diabetes can be serious.
Yep I was tested for diabetes many years ago when I first started going to the doctors about this and there was no problem.
I have recently had quite a comprehensive range of tests for just about everything and all came back okay.
I know if I let my blood sugar drop it brings on the migraine symptoms so I never skip breakfast or have it too late.
I have also noticed triggers sucj as Hot Dogs / Nitrates Smoked (artificially smoked) food etc. And stress.
I have seen another post on this forum that compaires the feeling to FLU which hits the nail really on the head for me as I dont really get a huge headaches - just all the other symptoms and the aura.
Strangely enogh I also feel strangely well and on a bit of a high the night before I start to feel bad.....????
Unfortunately, that sounds familiar. I too have been tested for many things and come back as a completely healthy person with unbearable pain.
I too am sensitive to my blood sugar dropping and avoid skipping meals. You mentioned hot dogs, nitrites and artificially smoked food triggered your migraines. I find that any preservatives (chemicals) trigger my migraines. This includes sulphites, msg, yeast extract, etc. There is a book that contains the "migraine diet" and it is also listed at this web page: http://www.kirchnerheadacheclinic.com/diet.asp. I use this as a reference guide and it really helps minimize my headaches.
I have heard of others who suffer the other symptoms of a migraine but not as much pain. That would be a nice change as the pain is the debilitating part for me. I find that my stomach gets upset, I get nauseous and have to go bed when my migraines are really bad. I hadn't ever thought of comparing it to the flu, but I guess the symptoms are similar.
Have you tried or discussed with your doctor a triptan medication? such as zomig, imitrex, axert? These might help abate the symptoms that are not pain related with minimal side effects.
That's very interesting that you feel well the night before you get a migraine. i have never heard of that before, but I'm not a medical expert. I just have my experience to go on and what I have learned by talking to others.
Thanks Nicky that's a great help.
I know I'm lucky that I don't get the pain but I'm so glad that I know what's wrong with me now!
Have you tried something like Gravol to help with the vertigo? I experience similar symptoms and find that Gravol helps. It is an anti-nauseant and is recommended for travel sickness. It might make you tired but you will get a good sleep and wake up feeling well rested with out the vertigo symptoms. If you don't have Gravol, let me know and I'll find out what the generic drug name is.
Oh, that's too bad. Are you seeing a neurologist who specializes in migraines? It sounds like you have a very complex case and need a really good neurologist with a speciality in migraine headaches.
I wish I had better advice. I can only say my thoughts and prayers are with you.